Volume 8, Issue 2
Finite Element Approximation of a Non-local Problem in Non-Fickian Polymer Diffusion

S. Shaw

DOI:

Int. J. Numer. Anal. Mod., 8 (2011), pp. 226-251

Published online: 2011-08

Preview Purchase PDF 0 808
Export citation
  • Abstract

The problem of non-local nonlinear non-Fickian polymer diffusion as modelled by a diffusion equation with a nonlinearly coupled boundary value problem for a viscoelastic 'pseudostress' is considered (see, for example, DA Edwards in Z. angew. Math. Phys., 52, 2001, pp. 254-288). We present two numerical schemes using the implicit Euler method and also the Crank-Nicolson method. Each scheme uses a Galerkin finite element method for the spatial discretisation. Special attention is paid to linearising the discrete equations by extrapolating the value of the nonlinear terms from previous time steps. A priori error estimates are given, based on the usual assumptions that the exact solution possesses certain regularity properties, and numerical experiments are given to support these error estimates. We demonstrate by example that although both schemes converge at their optimal rates the Euler method may be more robust than the Crank-Nicolson method for problems of practical relevance.

  • Keywords

a priori error estimates nonlinear diffusion non-Fickian diffusion finite element method linearisation extrapolation implicit Euler Crank-Nicolson

  • AMS Subject Headings

74S05 74S20 76R50 74D10 82D60

  • Copyright

COPYRIGHT: © Global Science Press

  • Email address
  • BibTex
  • RIS
  • TXT
Copy to clipboard
The citation has been copied to your clipboard